Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS St. Louis, MO

April 19, 20114 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 19, 2011, 8:25 PM CDT for 4 counties in Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 8:25 PM CDT (01:25 UTC)
Expired
Apr 19, 2011, 8:47 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bond County, IL, Clinton County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
24.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KLSX 200125
SVRLSX
ILC005-027-119-163-200215-
/O.NEW.KLSX.SV.W.0115.110420T0125Z-110420T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 915 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM HIGHLAND TO SHILOH TO
  SMITHTON...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT AFB...FREEBURG...MASCOUTAH...NEW BADEN...BREESE...CARLYLE...
  JAMESTOWN...TRENTON...ST. ROSE...BEAVER CREEK...AVISTON...NEW
  MEMPHIS...ALBERS...GERMANTOWN...TAMALCO...BECKEMEYER...
  SUMMERFIELD...DAMIANSVILLE...STOLLETOWN AND BARTELSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3852 8927 3851 8935 3847 8952 3848 8957
      3847 8962 3845 8963 3837 9000 3851 8998
      3870 8971 3882 8926
TIME...MOT...LOC 0125Z 249DEG 43KT 3869 8964 3855 8986
          3838 8998
WIND...HAIL 70MPH 1.00IN

$$

GLASS
1 follow-up statement
181 
WWUS53 KLSX 200147
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT TUE APR 19 2011

ILC005-027-119-163-200157-
/O.CAN.KLSX.SV.W.0115.000000T0000Z-110420T0215Z/
ST. CLAIR IL-CLINTON IL-MADISON IL-BOND IL-
847 PM CDT TUE APR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOND...
SOUTHEASTERN MADISON...CLINTON AND NORTHEASTERN ST. CLAIR COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING THAT PROMPTED THE WARNING HAS BEEN
UPGRADED TO A TORNADO WARNING.

LAT...LON 3852 8927 3851 8935 3847 8952 3848 8957
      3847 8962 3845 8963 3837 9000 3851 8998
      3870 8971 3882 8926
TIME...MOT...LOC 0147Z 249DEG 43KT 3878 8932 3864 8955
          3847 8967

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 19, 6:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT TUE APR 19 2011

.DISCUSSION...
/1140 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS
AFTERNOON/EVENING...

ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT
WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED
AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT
SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST
HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT
IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER.

LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION
BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE
CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY
CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN
MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN
CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED
STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN
TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES
OCCURRED ACROSS THIS AREA.

INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE
QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED
AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF
TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD
DAMAGING WINDS.

STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND
COOLER WEATHER ON WEDNESDAY.

ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS
WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING.

CVKING

&&

.AVIATION...
/645 PM CDT TUE APR 19 2011/

STRONG/SEVERE THUNDERSTORMS WERE BISECTING THE ST LOUIS METRO AS OF
THE 00Z TAF ISSUANCE...WITH WLY WIND SHIFT CONTAINING GUSTS UP TO 40
KT THROUGH KSUS/KSTL. TS WILL CONTINUE FOR THE ST LOUIS TERMINALS
THROUGH 01Z...BEFORE MOVING EAST OF THE RIVER. SOME SMALL HAIL MAY
ALSO ACCOMPANY THESE STORMS PRIOR TO 00Z. ABOUT A 1 HOUR BREAK CAN
BE EXPECTED BETWEEN TS AND LOWER FLIGHT CATEGORIES...BEFORE LOWER
MVFR/IFR CIGS FILTER SOUTHEAST FROM UPSTREAM BY 02Z. SOME
UNCERTAINTY ON HOW LONG IFR WILL AFFECT THE METRO SITES...AND HAVE
ONLY INCLUDED AS A TEMPO FOR THE TIME BEING. ALSO LOW CONFIDENCE ON
TIMING OF LOWER CIGS BREAKING WEDNESDAY...AND HAVE KEPT A LATE
MORNING/EARLY AFTERNOON TIME FRAME. KCOU/KUIN HAVE ALREADY FALLEN
BEHIND THE FRONT...AND WILL BE STUCK IN LOW MVFR/IFR CIGS THROUGH
THE NIGHT AND WEDNESDAY MORNING

SPECIFICS FOR KSTL...STRONG/SEVERE THUNDERSTORMS WITH GUSTY WLY SFC
WINDS UP TO 40 KT AND POSSIBLY SMALL HAIL WILL COVER AERODROME SITE
AT 00Z...CLEARING EAST BY AROUND 01Z. PERSISTENT NWLY SFC WINDS
BEHIND A COLD FRONT WILL EVENTUALLY DRAG LOW MVFR/IFR CIGS SOUTHEAST
THROUGH THE OVERNIGHT. BEST WINDOW FOR IFR CIGS WILL BE IN THE
02Z-05Z TIME FRAME IMMEDIATELY BEHIND THE FRONT...WITH UPSTREAM
OBSERVATIONS IN WRN/NRN MISSOURI SUGGESTING MORE PREDOMINANT MVFR
AFTER MIDNIGHT. MOISTURE TRAPPED IN THE BOUNDARY LAYER MAY KEEP LOW
CIGS HANGING TOUGH INTO WEDNESDAY AFTERNOON...AND HAVE
OPTIMISTICALLY GONE WITH VFR CATEGORIES AFTER 18Z.

21

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 12:05 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER
MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS
BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF
BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 19, 8:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             WARSON WOODS            38.61N  90.39W
04/19/2011  M2.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 19, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BELLEVILLE              38.53N  90.00W
04/19/2011                   ST. CLAIR          IL   AMATEUR RADIO

            SMALL TREE BRANCHES DOWN

&&

GKS
Local storm report, Apr 19, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     SCOTT AFB               38.55N  89.85W
04/19/2011  M62 MPH          ST. CLAIR          IL   AWOS

&&

KANOFSKY
Local storm report, Apr 19, 8:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             BRENTWOOD               38.62N  90.35W
04/19/2011  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Apr 19, 8:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             GREENVILLE              38.89N  89.40W
04/19/2011  M1.75 INCH       BOND               IL   LAW ENFORCEMENT

            IN POCAHONTAS AND GREENVILLE

0822 PM     TSTM WND GST     GREENVILLE              38.89N  89.40W
04/19/2011  E50 MPH          BOND               IL   LAW ENFORCEMENT

            IN POCAHONTAS AND GREENVILLE

&&

KANOFSKY
Local storm report, Apr 19, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     MARISSA                 38.26N  89.75W
04/19/2011  M50 MPH          ST. CLAIR          IL   AMATEUR RADIO

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:30 PM CDTTornado WarningLSXMadison, Saint Clair45 min
Apr 19, 7:34 PM CDTTornado WarningLSXRandolph41 min
Apr 19, 7:35 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery40 min
Apr 19, 7:37 PM CDTTornado WarningLSXMonroe36 min
Apr 19, 7:51 PM CDTTornado WarningLSXSaint Clair39 min
Apr 19, 7:54 PM CDTTornado WarningLSXRandolph36 min
Apr 19, 7:56 PM CDTSevere Thunderstorm WarningLSXBond, Montgomery34 min
Apr 19, 8:00 PM CDTTornado WarningLSXBond, Clinton, Madison45 min
Apr 19, 8:02 PM CDTAreal Flood AdvisoryLSXBond, Macoupin, Montgomery4 hr
Apr 19, 8:18 PM CDTTornado WarningLSXRandolph, Saint Clair, Washington42 min
Apr 19, 8:33 PM CDTTornado WarningLSXFayette42 min
Apr 19, 8:33 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington57 min
Apr 19, 9:37 PM CDTSevere Thunderstorm WarningLSXMadison21 min
Apr 19, 9:41 PM CDTRiver Flood WarningLSXFayette13 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.